MAUDE Adverse Event Report: NEUWAVE MEDICAL, INC. NEUWAVE PR XT PROBE 20CM 15GA; SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES

NEUWAVE MEDICAL, INC. NEUWAVE PR XT PROBE 20CM 15GA; SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES
Model Number PR20XT
Medical Device Problem Codes Break (1069); Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 07/15/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date, a supplemental medwatch will be sent.We did not receive a batch or lot number for the product involved in this complaint.Therefore, we were unable to check manufacturing records for any related non-conformance.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date, a supplemental medwatch will be sent.What was the location of tumor? what approach was taken for probe placement? was any resistance felt during insertion? what was the reason for repositioning probes? is it known how the probe became bent at 90-degree angle? what is the location of broken probe tip? are there plans to remove broken tip? can imaging be shared? if information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that the patient underwent ablation with 2pr xt probes (20cm) for 10 minutes 65watt each.After the procedure the probes where repositioned.Started a second cycle for 5 minutes and an error message appeared after two +/- 2 minutes on one of the probes (no contact error).The second probe could still ablate but gave an error message one minute later.After removal of the probes one probes was found to be broken and the tip was left behind in the patient (seen afterwards on the ct).Distance between probe emitting points was between 1,7 and 1,5 cm.A data call home date transfer has been made and is received.(hospital has a signed call home agreement).Tried to reconnect the probes after error message.Could not ablate anymore with one probe and later the second probe stopped as well.The reflective power message was there.After removing the probes we¿ve noticed one was in a 90 degree angle and the other one was fully broken.On the ct you can see a small piece (7mm long?) of probe left behind in the liver.According to the user it looked deeper than where the probe initially was located.Spacing between the probes was 1,5 ¿ 1,6 cm.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 9/20/2021.Additional information was requested and the following was obtained: what was the location of tumor? liver, segment vii.What approach was taken for probe placement? ct guided percutaneous intercostal approach.Was any resistance felt during insertion? no resistance.What was the reason for repositioning probes? we did a pull back because of insufficient proximal treatment to increase the size of the ablation zone.Is it known how the probe became bent at 90-degree angle? no.After first ablation pullback and imaging confirmation of needle positions (intact needles).Then ablation and removal after ablation.After removal confirmation scan with fragments.What is the location of broken probe tip? cranially in the ablation zone.Are there plans to remove broken tip? no.Can imaging be shared? yes, anonymous on cdrom.Please provide a shipping address / pick up.Investigation summary: since this occurred in the netherlands, there is no call home available.The probe returned with a missing probe tip.The root cause of the missing probe tip is unknown.Lot: ml20115794 was reviewed (in process sn: (b)(6).Manufacture date: 11/19/2020.Expiration date: 7/31/2024.There were no problems during the manufacturing and testing of this lot.Analysis does not reveal the root cause of the reported failure.No further investigation will be conducted on this complaint.Complaint information will be included in complaint trending that is reviewed by the applicable pqss drb on a regular basis to determine if further action is necessary.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 11/23/2021.Investigation summary: call home revealed a probe temperature too high error and multiple reflected power errors.The probe returned with a missing probe tip.The root cause of the missing probe tip is unknown.Lot ml20115794 was reviewed (in process sn (b)(6)).Manufacture date: 11/19/20.Expiration date: 7/31/24.There were no problems during the manufacturing and testing of this lot.Analysis does not reveal the root cause of the reported failure.No further investigation will be conducted on this complaint.Complaint information will be included in complaint trending that is reviewed by the applicable pqss drb on a regular basis to determine if further action is necessary.
 
Additional Manufacturer Narrative
(b)(4), date sent: 12/8/2021 analysis of the ct images by the mso: i just reviewed multiple series of abdominal ct images with special interest in liver.In several series of images, a tiny metal spot was observed ranging from imaging #100 to #106.The metal spot is located within the liver ablation zone.Per site initial reporting, the spot seen in multiple images represents left over broken probe tip.No other issue noted.

Brand Name
NEUWAVE PR XT PROBE 20CM 15GA
Common Device Name
SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES
Manufacturer (Section D)
NEUWAVE MEDICAL, INC.
3529 anderson st
madison 53704
Manufacturer (Section G)
NEUWAVE MEDICAL, INC.
3529 anderson st
madison 53704
Manufacturer Contact
kara ditty-bovard
3529 anderson st
madison, WI 53704
6107428552
MDR Report Key12316330
Report Number3008769756-2021-00078
Device Sequence Number4136636
Product Code NEY
UDI-Device Identifier00853719006425
UDI-Public00853719006425
Combination Product (Y/N)N
PMA/510(K) Number
K160936
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 07/16/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPR20XT
Device Catalogue NumberPR20XT
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/25/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 07/16/2021
Supplement Date Received by Manufacturer08/25/2021
11/22/2021
12/07/2021
Initial Report FDA Received Date08/12/2021
Supplement Report FDA Received Date09/20/2021
11/23/2021
12/08/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown